Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 72, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Aug 9, 2008, 3:39 AM CDT for Rooks County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2008, 3:39 AM CDT (08:39 UTC)
- Expired
- Aug 9, 2008, 9:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
County Rooks County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1232 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGID 090841 FFWGID KSC163-091445- /O.NEW.KGID.FF.W.0072.080809T0839Z-080809T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HASTINGS NE 339 AM CDT SAT AUG 9 2008 THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... ROOKS COUNTY IN NORTH CENTRAL KANSAS * UNTIL 945 AM CDT * AT 335 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CODELL... ZURICH...WOODSTON...WEBSTER STATE PARK...STOCKTON...PLAINVILLE... PALCO AND DAMAR. RADAR ESTIMATES RAINFALL AMOUNTS OF 1 TO 2 INCHES HAVE FALLEN IN SOUTHWEST ROOKS COUNTY. RAIN IS EXPECTED TO CONTINUE THIS MORNING AND SPREAD NORTHEAST ACROSS THE REMAINDER OF ROOKS COUNTY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. LAT...LON 3955 9960 3955 9905 3913 9905 3913 9960 $$
2 follow-up statements
000 WGUS73 KGID 091036 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 534 AM CDT SAT AUG 9 2008 KSC163-091445- /O.CON.KGID.FF.W.0072.000000T0000Z-080809T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ROOKS KS- 534 AM CDT SAT AUG 9 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT FOR ROOKS COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. RADAR ESTIMATES RAINFALL AMOUNTS OF 1 TO 3 INCHES HAVE FALLEN IN PORTIONS OF ROOKS COUNTY. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOODSTON...WEBSTER STATE PARK AND STOCKTON. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3955 9960 3955 9905 3913 9905 3913 9960 $$
000 WGUS73 KGID 091443 FFSGID FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 940 AM CDT SAT AUG 9 2008 KSC163-091450- /O.EXP.KGID.FF.W.0072.000000T0000Z-080809T1445Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ROOKS KS- 940 AM CDT SAT AUG 9 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 AM CDT FOR ROOKS COUNTY... A FLOOD WARNING CONTINUES FOR SOUTHERN ROOKS COUNTY UNTIL 400 PM CDT TODAY. LAT...LON 3955 9960 3955 9905 3913 9905 3913 9960 $$ HEINLEIN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 12:13 AM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, Aug 9, 12:13 AM CDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 1213 AM CDT SAT AUG 9 2008 .AVIATION...06Z TAF. OVERALL VFR TO MVFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. CLOUDS ARE EXPECTED TO THICKEN OVERNIGHT WITH PREVALENT CLOUD COVER EXPECTED THROUGH THE MAJORITY OF THE TAF PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY AROUND 09Z AND PERSIST INTERMITTENTLY INTO THE AFTERNOON. WINDS WILL GENERALLY FROM A SOUTHEASTERLY DIRECTION BUT MAY BE VARIABLE AT TIMES. && PREV DISCUSSION... /ISSUED 358 PM CDT FRI AUG 8 2008/ SHORT TERM...THROUGH 12Z SUNDAY. MAIN CONCERN IS PRECIPITATION CHANCES AND ASSOCIATED HEAVY RAIN POTENTIAL TONIGHT THROUGH SATURDAY NIGHT. AFTERNOON WATER VAPOR IMAGERY SHOWS UPPER RIDGING IN PLACE ACROSS THE INTERMOUNTAIN WEST...FLANKED BY UPPER LOWS OFF THE PAC NW COAST AND FROM ONTARIO INTO THE NORTHEAST. AT THE SURFACE...HIGH PRESSURE IS RIDGED SOUTHWARD THROUGH THE MS VALLEY/EASTERN CENTRAL PLAINS WITH SOUTHERLY WINDS IN PLACE ON THE BACKSIDE OF THIS HIGH ACROSS THE CWA. HEALTHY PLUME OF MONSOON MOISTURE EXTENDS FROM MEXICO NORTHWARD THROUGH THE RIDGE AXIS THROUGH THE ROCKIES...EDGING ITS WAY EASTWARD ONTO THE PLAINS. SEVERAL SHORTWAVES ARE ROTATING THROUGH/AROUND THE RIDGE...WITH ONE POTENT MID-LEVEL WAVE CURRENTLY ADVANCING THROUGH THE CENTRAL ROCKIES OF WY/CO. MID-LEVEL CLOUD SHIELD WILL CONTINUE TO WORK EAST/NORTHEAST ACROSS THE CWA LATE THIS AFTERNOON INTO THIS EVENING. CURRENTLY SOME WEAK SHOWERS EMBEDDED WITHIN THIS CLOUD SHIELD ASSOCIATED WITH BAND OF DECENT ISENTROPIC LIFT ON THE 310K SURFACE. AS THIS BAND OF LIFT CONTINUES TO WORK ITS WAY EAST/NORTHEAST...COULD SEE SOME PRECIPITATION WORKING INTO WEST/SOUTHWEST PORTIONS OF THE CWA EARLY THIS EVENING. THE BETTER DYNAMIC FORCING ARRIVES LATE THIS EVENING AND ESPECIALLY AFTER MIDNIGHT AS MID-LEVEL WAVE CONTINUES TO PUSH EAST/SOUTHEAST INTO THE REGION FROM THE CENTRAL ROCKIES. A 35-40 KT SOUTHWESTERLY LLJ DEVELOPS TONIGHT AS WELL...PRODUCING A STRONG BAND OF H85 THETA-E ADVECTION WORKING ITS WAY ACROSS THE FORECAST AREA. GIVEN THE COMBINED INFLUENCES OF THE MID-LEVEL WAVE AND LLJ...RAIN CHANCES LOOKING PRETTY GOOD AFTER MIDNIGHT AND HAVE TRENDED POPS UPWARD. DEEP LAYER SHEAR AND INSTABILITY ARE LIMITED...SO NOT EXPECTING SEVERE WEATHER. HOWEVER...DO HAVE SOME CONCERNS OF HEAVY RAINFALL AS PRECIPITABLE WATERS CLIMB INTO THE 1.5 TO 2 INCH RANGE. DEBATED A FLOOD WATCH ESPECIALLY ACROSS THE SOUTHWEST WHERE HEAVIER RAIN FELL YESTERDAY AND BETTER FORCING FROM WAVE LOOKS TO WORK IN PRIOR TO SUNRISE ON SATURDAY. HOWEVER...CONFIDENCE IN SEEING WIDESPREAD HEAVY RAIN GETTING INTO THE AREA PRIOR TO DAYBREAK TOMORROW WASN/T QUITE THERE TO HOIST A WATCH AT THIS POINT AND AFTER COLLABORATION WITH SURROUNDING WFOS HAVE DECIDED TO HOLD OFF AT THIS POINT. WILL HOWEVER CONTINUE TO MENTION POSSIBILITY FOR LOCALLY HEAVY RAIN IN THE HWO. EVENING SHIFT CAN MONITOR TRENDS AND ADJUST IF NECESSARY. THE BETTER HEAVY RAIN POTENTIAL LOOKS TO COME DURING THE DAY ON SATURDAY. MID-LEVEL WAVE IS SLOW TO MOVE ACROSS THE AREA AND COULD SEE RAIN MUCH OF THE DAY. PRECIPITABLE WATERS CLIMB TO AROUND 2.5 INCHES ACROSS PORTIONS OF THE CWA WITH STEERING FLOW WEAKENING TO 5 TO 10 KTS. THUS MAY VERY WELL END UP NEEDING HYDRO HEADLINES FOR SATURDAY BUT WILL DEFER FINAL DECISION ON TIMING/AREA TO MID SHIFT. SURFACE CONVERGENCE TO THE NORTH OF SURFACE LOW OVER SOUTHWEST KS/OK PANHANDLE WILL LIKELY SPARK ADDITIONAL CONVECTION...WHICH MAY AFFECT THE SOUTHWEST CWA. OVERALL LOOKS LIKE A CLOUDY/WET DAY...WHICH WILL HOLD TEMPS DOWN IN THE UPPER 70S TO AROUND 80 FOR HIGHS. THUS INSTABILITY WILL BE LIMITED AND SEVERE POTENTIAL LOOKS VERY LIMITED...HOWEVER COULD SEE A FEW ISOLATED STRONG STORMS GIVEN PROGGED MLCAPES UP TO 1500 J/KG AND DEEP LAYER SHEAR OF 25 TO 30 KTS. PRECIP CHANCES THEN BEGIN TO TAPER OFF FROM NORTHWEST TO SOUTHEAST SATURDAY NIGHT. IT LOOKS LIKE HEAVY RAIN POTENTIAL WILL SHIFT SOUTHEAST OF THE CWA AS WELL WITH NOSE OF LLJ PROGGED TO STAY SOUTHEAST OF THE AREA. COULD SEE SOME STRATUS HOWEVER SATURDAY NIGHT WITH LOW-LEVEL EASTERLY UPSLOPE FLOW WORKING IN AROUND SURFACE HIGH TO THE NORTHEAST. LONG TERM...SUNDAY THROUGH FRIDAY...THE BIGGEST CHALLENGE CONTINUES TO BE CHANCES OF PRECIPITATION EACH DAY. THERE IS AT LEAST SOME AGREEMENT IN THE MODEL WORLD REGARDING THE GENERAL UPPER PATTERN. GENERAL RIDGING IN THE WEST CONUS WITH TROUGHING IN THE EAST WILL HELP PROVIDE NORTHWEST FLOW ACROSS OUR AREA...ALLOWING A CORRIDOR OF SMALL PERTURBATIONS AND SHORTWAVE TROUGH ENERGY TO CONSISTENTLY MOVE ACROSS THE CWA DURING THE EXTENDED FORECAST. MODELS ARE SIMILAR AT THE BEGINNING OF THE EXTENDED FORECAST ON SUNDAY WITH THE EASTERN PACIFIC WAVE WITH A CLOSED LOW MOVING INTO SOUTHWESTERN BRITISH COLUMBIA/NORTHWEST UNITED STATES. THIS WAVE WILL HELP FLATTEN THE WESTERN RIDGE SOMEWHAT AND HELP CRANK OUT SMALLER PERTURBATIONS AND WAVES THAT COULD AFFECT OUR AREA AT LEAST AT THE BEGINNING OF THE FORECAST...AND WILL EFFECTIVELY DAMPEN THE WESTERN RIDGE. THE GFS HAS COME AROUND TO THIS SOLUTION...WHICH THE ECMWF HAD ADVERTISED DAYS AGO. THERE ARE SOME MODEL DIFFERENCES WITH THIS WAVE TOWARD TUESDAY...WITH THE GFS BRINGING THE WAVE FARTHER SOUTH INTO THE NORTHERN UNITED STATES...WITH THE LATEST OPERATIONAL RUN OF THE ECMWF KEEPING A MORE NORTHERN TRACK. THE GFS SEEMS TO BE INITIALIZING A BIT TOO FAR SOUTH WITH THIS FEATURE COMPARED TO THE ECMWF AND WILL LIKELY FAVOR AN ECMWF OUTCOME OVER THE GFS. MODELS SEEM TO PICK UP ON A GENERAL WAVINESS ON MONDAY MOVING ACROSS THE CWA...THE FIRST IN A SERIES OF WAVE ACTIVITY THAT WILL BE ENCOURAGED BY THE EASTERN PACIFIC SHORTWAVE TROUGH WITH A CLOSED LOW MOVING INTO NORTH AMERICAN AIRSPACE. ONE AREA OF DIFFICULTY WILL BE THE LOCATION OF A POTENTIALLY STAGNANT SURFACE BOUNDARY. THE SURFACE PATTERN MAY BE A BIT ON THE DIFFUSE SIDE...BUT THERE IS CERTAINLY AN INDICATION OF A BOUNDARY EXISTING IN THE AREA DURING THE ENTIRE EXTENDED FORECAST. THERE IS CURRENTLY DISAGREEMENT ON EXACTLY WHERE THIS BOUNDARY WILL BE LOCATED...BUT OUR CHANCES OF PRECIPITATION WILL BE ENHANCED BY ANY WAVE THAT MOVES BY IN THE PERSISTENT NORTHWEST FLOW. HEAVY RAIN IS ANTICIPATED NEAR AND NORTHEAST OF THE BOUNDARY...DEPENDING ON WHERE THE BOUNDARY AND DEEPER MOISTURE IS LOCATED. THE 0-6KM WIND PROFILE LOOKS WEAK AND INSTABILITY SHOULD BE ELEVATED...WHICH WILL FURTHER ENHANCE HEAVY RAIN POTENTIAL. WITH THIS SAID...I THINK IT WILL BE A GOOD IDEA TO INCREASE CHANCES OF PRECIPITATION FOR MONDAY. ALSO OF NOTE WILL BE THE UPPER JET AS THIS WAVE MOVES THROUGH...WHICH THE ECMWF INDICATES NEAR 60-70 KTS AND THE NAM PORTRAYS THIS JET NEARBY AS WELL. THIS MAY MAKE THE WEATHER MORE INTERESTING AS FAR AS SEVERE WEATHER POTENTIAL GOES...BUT THERE IS LOW CONFIDENCE FOR PLACEMENT OF THIS FEATURE AT THIS TIME. NORTHWEST FLOW WILL LIKELY PERSIST DURING THE EXTENDED WITH NO SUBSTANTIAL EVIDENCE TO INDICATE A CHANGE FROM THIS PERSISTENCE. THE PATTERN COULD BECOME QUASI-ZONAL TOWARD MID-WEEK...BUT DOES NOT CHANGE THE OVERALL SCENARIO A WHOLE LOT IF IT DOES. HENCE...TEMPERATURES WILL CONTINUE TO BE BELOW CLIMATOLOGY AND PRECIPITATION CHANCES WILL BE COMMON. AS IS USUAL WITH THIS PARTICULAR PATTERN...CONFIDENCE IS LOW. THE PREFERENCE TOWARD THE ECMWF FOR DAYS 6 AND 7 IS A GOOD BET...GIVEN THE ECMWF PERFORMANCE COMPARED TO THE GFS LATELY...AND THE POOR CONTINUITY OF THE GFS AND ITS ENSEMBLES. THE GFS HAS EVENTUALLY COME AROUND TO THE ECMWF FOR THE EXTENDED SOLUTION MORE OFTEN THAN VICE VERSA LATELY. THE ECMWF SEEMS TO BE CATCHING ON TO WHAT BECOMES REALITY MUCH SOONER THAN THE GFS AND ITS ENSEMBLES THIS SEASON. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 8, 4:08 PM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 408 PM CDT FRI AUG 8 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 091200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 408 PM CDT FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO WORK THEIR WAY INTO WESTERN PORTIONS OF THE OUTLOOK AREA THIS EVENING...WITH THUNDERSTORM CHANCES INCREASING ACROSS THE ENTIRE OUTLOOK AREA AFTER MIDNIGHT. SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER LOCALLY HEAVY RAIN MAY PRODUCE SOME NUISANCE FLOODING DURING THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM CHANCES CONTINUE SATURDAY INTO SATURDAY NIGHT AS A SMALL BUT POTENT UPPER DISTURBANCE MOVES ACROSS THE REGION. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER A FEW STRONG STORMS CAPABLE OF PRODUCING DIME SIZE HAIL ALONG WITH WIND GUSTS UP TO 50 MPH CANNOT BE RULED OUT. HEAVY RAINFALL OF 2 TO 3 INCHES WILL ALSO BE POSSIBLE SATURDAY INTO SATURDAY EVENING...WHICH MAY LEAD TO FLOODING. AN INTERMITTENT CHANCE OF THUNDERSTORMS CONTINUES ACROSS THE OUTLOOK AREA SUNDAY THROUGH THE REMAINDER OF THE NEW WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:00 AM CDT | Flash Flood Watch | GID | Mitchell, Osborne, Rooks | 9 hr |
| Aug 9, 8:04 AM CDT | Areal Flood Warning | GID | Osborne, Rooks | 8 hr |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.